Anti anxiety meds

Curious to know if anyone has been on long term use of Ativan daily and if they had any repercussions. I have been taking it on a daily basis for about four years and never exceeded .5 mg once a day but after four years I noticed some anxiety popping back up late in the day so I decided to get off of it. I quit cold turkey and am now 11 weeks out but anxiety is horrible and am thinking about reinstating. Just curious to know if anyone who has anxiety takes it on a daily basis and have avoided long term probs. Thanks

17 Replies

oldestnewest
  • I have taken (1st) Tranxene/clorazepate for about 15 years and (2nd) Klonopin/clonazepam for about 14 years. Both daily at 4 mgs per day until a year ago when I started tapering off of the clonazepam and am now at 0.5 mg per day. Both are benzodiazepines like Ativan/ lorazepam but have a longer half life which amounts to a longer effective time after I take them.

    At about the 18 year mark, I started having short and long term memory problems which severely affected my ability to work. My father who has been on Ativan/lorazepam for about 28 years or so has had no memory problems at all. It appears to be a random occurrence.

  • Thank you for the reply. There is so much information that says how it is to only be used for a short time so that is why I quit cold turkey..It has been horrible. My doctor told me I could go back on it but just scared to do anything now. Taking hydroxyzine to help with the anxiety but it makes me so tired and not feel like doing anything. It is effecting my work too. I just don't know what is best to be living in daily agonizing anxiety or being dependant on a medicine.

  • I apologize for the gibberish I put in your first answer. I looked for it last night after I wrote it but couldn't find it. Today I edited it out and put the original answer down, which you might find helpful or at least interesting.

    Quitting cold turkey is never a good option even when you're already on a drug you find is not a good option. You should taper off slowly. My vote is that logically you will be more functional if you taper off slowly but steadily, "dependent on a medicine" than if you're "daily agonizing in anxiety" and not nearly as functional. And ask your doctor which she/he recommends! Because that's who must continue to write the prescriptions for the decreasing Ativan over the months ahead! Right?

  • Are you trying to come off of it completely? I tried about a year ago doing about a 2 month taper. The slow withdrawal off the meds were terrible but it got even worse when I quit completely. Made it three days off and had to go back on it. So I figured I'd be best to attempt cold turkey again when I did try. Taking hydroxyzine to help minimize symptoms but it is causing me to be very drowsy and have tremors. I think my body is very susceptible to any medicine right now . Wish you success Mrs. Bonniesue when you do come off of it completely.

  • I've had no problems at all during my taper and I don't really care if I stay at 0.5 or not. It seems wisest that I keep some in my system since I have GAD which there is no cure for. I'm just letting time go by until some other option presents itself as better or no option at all seems better than where I am right now.

  • Hello.

    I've not had this but my best friend had. She was on lorazepam for about 5 years. From what I understand it is not advisable to come off lorazepam cold turkey, I remember when my friends prescription ran out, she was a mess.

    She was put on diazepam 5mg 3 times a day. Her GP put her on diazepam because of its long half life, so stopping it would be a bit easier as it floats around in your system far longer than lorazepam.

    Best wishes 💗

  • Thanks for the reply. I'm currently experiencing terrible anxiety. It's keeping me from wanting to go anywhere .. Considering reinstating the Ativan.

  • I'm sorry you're feeling that way.

    Have you tried diazepam before?

  • The reason I understand Ativan being so addictive is the short half life.

    I wonder if there is one with a longer half life than lorazepam that you'd consider trying?

  • No haven't ever tried that. Will have to ask my Dr.

  • Ask him if you can try diazepam. No harm in asking.

    Are you using benzodiazepines for short term relief or something long term? Like uncle_bob says they're not designed to be used for long periods of time.

    Are you on any other meds for the anxiety? BonnieSue is very knowledgeable about anxiety too.

    I know some people use SSRIs for anxiety. Is that something you'd try?

    Best wishes 💗

  • I have tried ssris in the past with not much success. Was using Ativan long term to treat my anxiety, been on it for four years at 0.5 mg a day.

  • Ok. You've obviously been prescribed that for a reason but it's not usually prescribed as a long term treatment for anxiety that doesn't mean it isn't though.

    Do you want to go back on Ativan even though you're 11 weeks off it? Maybe now would be a good time to try something like the diazepam if you feel you need it? It's best you see you doctor to be honest. There are other treatment apart from lorazepam.

    You said you've tried SSRIs without success. People have used SNRIs and tricyclics for anxiety, those may be an option for you?

    💗

  • Benzos are not indicated for long term treatment. Withdrawal symptoms can be problematic and tapering must be done very slowly, preferrably under professional supervision. Search under "Ashton Protocol" on your favorite search engine.

  • Uncle_bob, I couldn't have done it without using the Dr Ashton's method for withdrawal from benzos. Not much is said about her approach to slow weaning.

    Thanks for sharing.

  • Dr. Ashton's research as professor in Newcastle (UK) has sadly received little attention this side of the Atlantic. She gives the most detailed and meticulously documented techniques for weaning patients of benzos. Her report is a must for patients considering discontinuing this type of medication. If you are dealing with a receptive doctor you may offer him/her a copy of Dr. Ashton's scholarly work. You and your doctor may greatly benefit from her advice.

  • Hi pb2006, I too had been on Ativan for 6 years plus and noticed that it never really helped (especially having been on Xanax for 30 years prior). The dosage was increased but still didn't work. I decided I wanted off the drug. My psychiatrist used the Dr. Ashton Method of weaning from benzos. It is a proven, slow withdrawal process using Valium in switching from one drug to another. It was cut very slowly every 2 weeks. Never allowed to go back up or it would defeat the purpose. It wasn't easy but nothing ever is that's worthwhile. After 2 years, I was completely benzo free. The symptoms of withdrawal still continued but with less vengeance. Eventually, the mind got clearer, I no longer felt drugged and I found different ways to address my anxiety issues.

    I personally hope you don't go back on Ativan since you've come this far. However that is your decision alone. I wish you well and success at taking the next step whatever it may be x

You may also like...